Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 49, NWS Binghamton, NY

May 31, 2017Broome County, Tioga County, Tompkins County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 31, 2017, 5:27 PM EDT for Broome County, Tioga County, Tompkins County, New York. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2017, 5:27 PM EDT (21:27 UTC)
Expired
May 31, 2017, 6:00 PM EDT
In force
33 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Broome County, NY, Tioga County, NY, Tompkins County, NY

The radar

The Binghamton radar (KBGM), 23 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.5 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

201 
WUUS51 KBGM 312127
SVRBGM
NYC007-107-109-312200-
/O.NEW.KBGM.SV.W.0049.170531T2127Z-170531T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
527 PM EDT WED MAY 31 2017

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Northwestern Broome County in central New York...
  Northeastern Tioga County in central New York...
  Southeastern Tompkins County in central New York...

* Until 600 PM EDT

* At 526 PM EDT, a severe thunderstorm was located near Willseyville,
  or 12 miles southeast of Ithaca, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Berkshire and Richford around 540 PM EDT. 
  Nanticoke around 550 PM EDT. 
  Whitney Point and Lisle around 555 PM EDT. 

* Quarter size hail has been confirmed with reports on this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4240 7644 4241 7587 4221 7583 4225 7641
TIME...MOT...LOC 2126Z 264DEG 30KT 4232 7633 

HAIL...1.00IN
WIND...60MPH
 
$$

MDP
2 follow-up statements
176 
WWUS51 KBGM 312143
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
543 PM EDT WED MAY 31 2017

NYC109-312152-
/O.CAN.KBGM.SV.W.0049.000000T0000Z-170531T2200Z/
Tompkins NY-
543 PM EDT WED MAY 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TOMPKINS COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4240 7621 4241 7587 4221 7583 4224 7622
TIME...MOT...LOC 2142Z 264DEG 30KT 4233 7614 

$$

NYC007-107-312200-
/O.CON.KBGM.SV.W.0049.000000T0000Z-170531T2200Z/
Broome NY-Tioga NY-
543 PM EDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHWESTERN BROOME AND NORTHEASTERN TIOGA COUNTIES...

At 542 PM EDT, a severe thunderstorm was located near Richford, or 9
miles southwest of Marathon, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. Storm has a history of quarter size hail.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Nanticoke, Berkshire, Richford, Whitney Point, Lisle, Chenango Forks,
Castle Creek, Center Lisle and East Berkshire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4240 7621 4241 7587 4221 7583 4224 7622
TIME...MOT...LOC 2142Z 264DEG 30KT 4233 7614 

HAIL...1.00IN
WIND...60MPH
 
$$

MDP
036 
WWUS51 KBGM 312157
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
557 PM EDT WED MAY 31 2017

NYC007-107-312207-
/O.EXP.KBGM.SV.W.0049.000000T0000Z-170531T2200Z/
Broome NY-Tioga NY-
557 PM EDT WED MAY 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BROOME AND
NORTHEASTERN TIOGA COUNTIES WILL EXPIRE AT 600 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. Wind gusts to 40 
mph and pea sized hail will still be possible in Northwestern Broome 
County.

LAT...LON 4240 7621 4241 7587 4221 7583 4224 7622
TIME...MOT...LOC 2157Z 264DEG 30KT 4234 7598 

$$

MDP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:07 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 31, 3:07 PM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
307 PM EDT Wed May 31 2017

.SYNOPSIS...
Scattered showers and thunderstorms will linger into this
evening before weak high pressure builds in later tonight and
Thursday to provide mostly dry weather. Scattered showers
return on Friday as the next disturbance approaches.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
240 PM Update...
An upper disturbance, coupled with marginal instability will
maintain showers and scattered thunderstorms this afternoon into
early this evening before diurnal stabilization takes over.
Best shear and instability combines over the Western Catskills,
but even that is rather marginal for severe weather. Can't
totally rule out some hail around an inch, or a gusty
thunderstorm given the inverted-v soundings as the surface
dewpoints continue to drop. Severe Thunderstorm watch will
continue for now across our 3 eastern counties. Another weak
disturbance may bring additional clouds and a chance of light
showers to the upper Mohawk Valley toward morning. Elsewhere,
moist and cool boundary layer conditions after today's rain will
promote at least some fog development, likely fairly dense in
the river valleys.

Temperatures mainly in the lower 50s with normally cold spots in
the rural areas reaching the upper 40s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
240 PM Update...
The area remains within broad cyclonic flow aloft with weak,
and difficult to time, disturbances moving through the region.
Have included some slight chance PoPs in the better forcing
areas across the upper Mohawk Valley, Finger Lakes and Western
Catskills tomorrow, but overall confidence is low. In general,
we think this will be a mainly dry day for most areas with
varying amounts of clouds and sunshine. Temperatures roughly
5-10 degrees cooler today in the mid-60s.

More low confidence in the forecast heading into Thursday night
as weak waves continue to rotate through the region. Moisture is
limited, but the NAM and GGEM continue to hint at a possibility
of light showers, or sprinkles, across the northern half of the
area where forcing and 1000-500 mean layer RH appears to be the
highest. Again thinking this will be a fairly dry time period,
but can't rule out the possibilities for spotty light precip.
Thursday night should be rather cool under cold advection with
925 mb temps around +6-8C...which translates to the low-mid 40s
in most areas, but near 50 for parts of NEPA.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...

Northwest flow continues on Friday with a upper wave and surface
trough forecast to rotate through the area. That should trigger
a few more showers over the area. Surface high builds into the
area for Saturday As the old upper low heads east in response to
the next system dropping into the western Great Lakes.

On Sunday morning, surface low has deepened over Michigan in
response to a sharp wave dropping into the region. Rain will
break out once again as southerly flow of gulf moisture
develops ahead of the low. A good amount of rain seems possible
as the slow moving slow crawls east to near Buffalo. Dry slot
finally rotates arond the low by Monday morning but showers will
continue through the end of the period with the cold pool aloft
and deep moisture.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Generally VFR conditions are expected into this evening with
passing showers, or a brief thunderstorm, possible at each
airport. Convection wanes early this evening. Many locations
will likely experience some fog/ceiling restrictions after
06z...with conditions improving after 12z. VFR scattered to
broken ceilings are expected on Thursday.

Winds prevailing from the SW at 5-15 knots, but variable near
thunderstorms. Winds become light tonight and return to W-SW on
Thursday.

Outlook...
Friday...Operational impacts possible. Chance SHRA/TSRA.
Saturday...No operational impacts expected. WX NIL.
Sunday-Monday...Operational impacts possible. Chance SHRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...JAB
NEAR TERM...JAB
SHORT TERM...JAB
LONG TERM...DGM
AVIATION...JAB
Hazardous weather outlook, May 31, 2:48 PM EDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
248 PM EDT Wed May 31 2017

NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038>040-043-044-
047-048-072-011900-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Tioga-Broome-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
248 PM EDT Wed May 31 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ046-057-062-011900-
Otsego-Delaware-Sullivan-
248 PM EDT Wed May 31 2017

...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed into this evening.

In the hours before

Special weather statement, May 31, 3:21 PM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Binghamton NY
321 PM EDT WED MAY 31 2017

NYZ056-PAZ039-312000-
Broome NY-Susquehanna PA-
321 PM EDT WED MAY 31 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHERN BROOME AND NORTHERN
SUSQUEHANNA COUNTIES UNTIL 400 PM EDT...

At 320 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brackney, or 8 miles south of Binghamton, moving east at 35 mph.

Dime size hail and wind gusts to 40 to 50 mph will be possible with
this storm. That is strong enough to cause minor tree damage such as
broken branches.

Locations impacted include...
Kirkwood, Conklin, Sanford, Deposit, Susquehanna Depot, Hallstead,
Windsor, Great Bend, Lanesboro and Friendsville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4200 7548 4195 7548 4190 7607 4202 7609
      4219 7542 4205 7543 4202 7541 4201 7539
      4201 7537 4200 7537
TIME...MOT...LOC 1920Z 255DEG 31KT 4199 7597

MDP
Special weather statement, May 31, 3:54 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Binghamton NY
354 PM EDT WED MAY 31 2017

NYZ055-PAZ038-312100-
Tioga NY-Bradford PA-
354 PM EDT WED MAY 31 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN TIOGA AND
NORTHEASTERN BRADFORD COUNTIES UNTIL 500 PM EDT...

At 352 PM EDT, Doppler radar was tracking a strong thunderstorm near
East Smithfield, or near Chemung, moving northeast at 45 mph. Pea
sized hail has also been reported in Sayre.

Dime size hail and wind gusts to 40 mph will be possible with this
storm. That is strong enough to cause minor tree damage such as
broken branches.

Locations impacted include...
Barton, Sayre, Waverly, Owego, Athens, Litchfield, South Waverly,
Nichols, Apalachin and Tioga Terrace.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4194 7649 4201 7655 4221 7612 4204 7611
TIME...MOT...LOC 1952Z 236DEG 37KT 4192 7664

MDP
Special weather statement, May 31, 4:24 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Binghamton NY
424 PM EDT WED MAY 31 2017

NYZ057-062-PAZ039-040-312115-
Sullivan NY-Delaware NY-Susquehanna PA-Northern Wayne PA-
424 PM EDT WED MAY 31 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...DELAWARE...
NORTHWESTERN SULLIVAN...EASTERN SUSQUEHANNA AND NORTHERN WAYNE
COUNTIES UNTIL 515 PM EDT...

At 422 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Otego to near Harvard to Nicholson.
Movement was east at 40 mph.

Dime size hail and wind gusts of 40 to 50 mph will be possible with
these storms. That is strong enough to cause minor tree damage such
as broken branches.

Locations impacted include...
Rockland, Damascus, Jackson, Walton, Delhi, Callicoon, Davenport,
Roxbury, Colchester and Forest City.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until 900 PM EDT for
Delaware and Sullivan Counties in central New York.

LAT...LON 4221 7453 4218 7448 4212 7456 4202 7478
      4198 7472 4166 7508 4165 7600 4200 7544
      4200 7536 4202 7541 4205 7542 4231 7532
      4252 7474 4251 7471 4242 7461 4235 7443
TIME...MOT...LOC 2022Z 247DEG 34KT 4238 7513 4205 7522 4163 7578

MDP
Special weather statement, May 31, 4:47 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Binghamton NY
447 PM EDT WED MAY 31 2017

NYZ023-025-044-055-312130-
Cortland NY-Schuyler NY-Tioga NY-Tompkins NY-
447 PM EDT WED MAY 31 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHEASTERN
SCHUYLER...SOUTHERN CORTLAND...NORTH CENTRAL TIOGA AND TOMPKINS
COUNTIES UNTIL 530 PM EDT...

At 447 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Freeville to Millport. Movement was east at 35
mph.

Dime size hail and wind gusts of 40 to 50 mph will be possible with
these storms. That is strong enough to cause minor tree damage such
as broken branches.

Locations impacted include...
Ithaca, Newfield, Cayuga Heights, Lansing, Enfield, Danby, Caroline,
Virgil, Dryden and Catharine.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4256 7645 4260 7588 4241 7611 4241 7613
      4239 7612 4229 7625 4228 7673 4229 7674
      4229 7694
TIME...MOT...LOC 2047Z 264DEG 28KT 4253 7637 4224 7684

MDP
Special weather statement, May 31, 4:56 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Binghamton NY
456 PM EDT WED MAY 31 2017

PAZ039-043-312130-
Wyoming PA-Susquehanna PA-
456 PM EDT WED MAY 31 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN SUSQUEHANNA AND
NORTHEASTERN WYOMING COUNTIES UNTIL 530 PM EDT...

At 456 PM EDT, Doppler radar was tracking a strong thunderstorm over
Springville, or 9 miles south of Montrose, moving east at 30 mph.

Dime size hail and wind gusts of 40 to 50 mph will be possible with
this storm. That is strong enough to cause minor tree damage such as
broken branches.

Locations impacted include...
Jackson, Clifford, Susquehanna, Forest City, Susquehanna Depot,
Springville, Montrose, Dimock, Harford and Mehoopany.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4155 7616 4165 7614 4165 7612 4173 7612
      4199 7554 4165 7547 4164 7555 4164 7572
      4161 7575
TIME...MOT...LOC 2056Z 248DEG 26KT 4170 7594

MDP
Local storm report, May 31, 5:11 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
511 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             1 SE ALPINE             42.31N  76.70W
05/31/2017  E1.00 INCH       SCHUYLER           NY   PUBLIC

            ESTIMATED QUATER SIZED HAIL

&&

MJH

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:29 AM EDTSpecial Weather StatementBGMOneida61 min
May 31, 2:35 PM EDTSpecial Weather StatementBGMOtsego55 min
May 31, 3:00 PM EDTSpecial Weather StatementBGMTioga60 min
May 31, 3:12 PM EDTSpecial Weather StatementBGMOtsego63 min
May 31, 3:21 PM EDTSpecial Weather StatementBGMBroome39 min
May 31, 3:54 PM EDTSpecial Weather StatementBGMTioga66 min
May 31, 4:24 PM EDTSpecial Weather StatementBGMDelaware51 min
May 31, 4:47 PM EDTSpecial Weather StatementBGMTompkins43 min
May 31, 4:52 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Tioga, Tompkins38 min
May 31, 6:19 PM EDTSpecial Weather StatementBGMSullivan41 min
May 31, 6:43 PM EDTSpecial Weather StatementBGMTioga32 min
May 31, 7:05 PM EDTSpecial Weather StatementBGMBroome40 min
May 31, 7:47 PM EDTSpecial Weather StatementBGMBroome28 min
May 31, 7:59 PM EDTSevere Thunderstorm WarningBGMBroome, Delaware46 min

Nearby

Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.